Missouri, 2013

Hail in Missouri, May 28, 2013

May 28, 2013 · NWS LSX · 1 event in 1 county or zone

A large thunderstorm complex moved east across the region during the early morning hours of May 28th. There were a few reports of hail with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A large thunderstorm complex moved east across the region during the early morning hours of May 28th. There were a few reports of hail with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 28, 2:55 AM CST, 10 minutes earlier.

Area forecast discussion, May 28, 2:55 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
355 AM CDT TUE MAY 28 2013

.SHORT TERM...(THROUGH LATE THIS AFTERNOON)
ISSUED AT 352 AM CDT TUE MAY 28 2013

DEALING WITH ONGOING MCS...WHICH WILL CONTINUE TO TRACK TO THE
EAST...MAINLY ALONG AND NORTH OF I-70. SOME ADDITIONAL STORMS HAVE
TRIED TO FIRE UP FURTHER SOUTH ALONG LINE...BUT HAVE DIMINISHED
OVER PAST HOUR OR SO. WILL STILL KEEP CHANCE POPS FOR SOUTHERN
PORTIONS OF FORECAST AREA THIS MORNING...WITH HIGHER POPS FURTHER
NORTH. THEN FOCUS SHIFTS BACK TO THE NORTH CLOSER TO THE MAIN
BOUNDARY. HOWEVER...MODELS CONTINUE TO SHOW STORMS POPPING UP
EVERYWHERE AS SEVERAL LITTLE SHORTWAVES SLIDE NORTHEAST INTO
FORECAST AREA THROUGH THE AFTERNOON HOURS. WITH DECENT INSTABILITY
AND PLENTY OF LOW LEVEL MOISTURE WOULD NOT BE SURPRISED TO SEE
STORMS POP UP AT VARIOUS LOCATIONS...BUT DO KEEP HIGHEST POPS FOR
AREAS ALONG AND NORTH OF A JEFFERSON CITY TO LITCHFIELD LINE THIS
AFTERNOON. QPF AMOUNTS WILL BE BETWEEN HALF AN INCH AND AN
INCH...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. HOWEVER...COMPLEX IS
PROGRESSIVE EXITING BY MID MORNING...SO WILL KEEP FLASH FLOOD
WATCH AS IS AND ALLOW IT TO EXPIRE AT 15Z. AS FOR HIGHS...LOW TO
MID 80S EXPECTED...WITH COOLEST TEMPS NORTH WHERE LINGERING PCPN
AND CLOUD COVER COULD KEEP TEMPS EVEN LOWER THAN FORECAST.

BYRD

.LONG TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 352 AM CDT TUE MAY 28 2013

ACTIVITY TO FOCUS BACK FURTHER TO THE NORTH TONIGHT...THEN
SHIFTING NORTH OUT OF FORECAST AREA ON WEDNESDAY. LOWS TONIGHT
WILL BE IN THE UPPER 60S WITH HIGHS ON WEDNESDAY IN THE MID TO
UPPER 80S.

(WEDNESDAY NIGHT THROUGH MONDAY)

THEN NEXT IN SERIES OF UPPER LEVEL TROFS TO DIG AND SLIDE INTO
REGION BEGINNING LATE WEDNESDAY NIGHT. SO WILL SEE SEVERAL ROUNDS OF
SHOWERS AND THUNDERSTORMS THROUGH THE LAST PART OF THE WORK WEEK AND
INTO THE WEEKEND...BEFORE TAPERING OFF SATURDAY NIGHT AS SURFACE
RIDGE BUILDS IN. DRY AND SLIGHTLY COOLER WEATHER IS EXPECTED FOR
SUNDAY AND MONDAY.

BYRD
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 623 PM CDT MON MAY 27 2013

THOUGHTS ON OVERNIGHT CONVECTION MENTIONED IN THE ABOVE SHORT TERM
DISCUSSION STILL APPEAR TO BE ON TRACK. ONGOING CONVECTION
CONTINUES MOVING SE OF SUS/CPS. AS IT DOES...WINDS WILL BE ERRATIC
FOR A WHILE AS THE WAKE LOW MOVES THRU THE REGION. WINDS WILL
EVENTUALLY BECOME SELY AND SHUD REMAIN SOMEWHAT STRONG OVERNIGHT AT
TERMINALS. AS FOR ADDITIONAL CONVECTION OVERNIGHT...BELIEVE MAIN
THREAT WILL BE NEAR SUNRISE TUES AS TSRA OVER SRN NEB/NRN KS MOVE
EWD ALONG THE SFC FNT. BELIEVE THE ONLY TERMINAL THIS TSRA WILL
IMPACT WILL BE UIN. HOWEVER...IF TSRA CAN DEVELOP ALONG THE SRN
FLANK OF THE CLUSTER...COU AND THE METRO TAFS MAY SEE TSRA TUES
MORNING. THERE IS ANOTHER THREAT FOR UIN CLOSER TO MIDNIGHT
TONIGHT. THIS IS CONDITIONAL ON TSRA FORMING OVER NWRN MO AND
MOVING EWD ALONG THIS SAME FNT. THIS SOLN IS MORE
QUESTIONABLE...BUT IF THIS SOLN VERIFIES...BELIEVE TSRA WOULD FORM
SOON.

OTHERWISE...WINDS WILL BE SLY ON TUES WITH GUSTS IN THE 20 KTS
RANGE.

SPECIFICS FOR KSTL...SE WINDS EXPECTED TO CONTINUE OVERNIGHT WITH
VFR CONDITIONS. IS A LOW PROBABILITY THAT TSRA MAY IMPACT THE
TERMINAL CLOSE TO SUNRISE...BUT BELIEVE THESE TSRA WILL REMAIN N
OF THE TERMINAL. OTHERWISE...SLY WINDS EXPECTED TUES WITH GUSTS IN
THE 20 KTS RANGE.

TILLY
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR AUDRAIN MO-
     BOONE MO-CALLAWAY MO-KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-
     MONROE MO-MONTGOMERY MO-PIKE MO-RALLS MO-SHELBY MO.

IL...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR ADAMS IL-
     BROWN IL-CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MONTGOMERY IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, May 27, 3:16 PM CST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT MON MAY 27 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
416 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION OVERNIGHT....AND SOME
OF THE STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS. IN
ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAIN...AND A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR NORTHEAST AND CENTRAL MISSOURI AS
WELL AS WEST CENTRAL AND PARTS OF CENTRAL ILLINOIS. THE GREATEST
THREAT OF FLASH FLOOD PRODUCING RAINS WILL BE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDESTORMS WILL CONTINUE ON TUESDAY AND THUESDAY
NIGHT...ESPECIALLY FROM NORTHERN MISSOURI INTO WEST CENTRAL ILLINOIS.
SOME OF THESE STORMS COULD BE STRONG TO SEVERE.

A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR NORTHEAST AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND PARTS OF CENTRAL
ILLINOIS INTO TUESDAY MORNING DUE TO THE THREAT OF HEAVY RAIN.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
FROM WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE. IN ADDITION TO STRONG WINDS AND HAIL...SPOTTERS
ARE REQUESTED TO REPORT ANY RAINFALLS OF OVER AN INCH OR ANY
FLOODING THAT THEY OBSERVE.

TRUETT

In the hours before

Special weather statement, May 28, 2:32 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
332 AM CDT TUE MAY 28 2013

MOZ034-042-280915-
AUDRAIN MO-MONROE MO-
332 AM CDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUDRAIN AND MONROE
COUNTIES UNTIL 415 AM CDT...

AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODLAWN TO
ARMSTRONG...AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PARIS...
  MONROE CITY...
  SANTA FE...
  WOODLAWN...
  MADISON...
  GRANVILLE...

BRITT

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 09:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Audrain

When
May 28, 3:05 AM CST
Where
Audrain County, 7 mi SW of Mexico
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.108, -91.992

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459795.